Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 19, NWS Topeka, KS

April 27, 2024Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 27, 2024, 3:01 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 3:01 PM CDT (20:01 UTC)
Expired
Apr 27, 2024, 3:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

844 
WFUS53 KTOP 272001
TORTOP
KSC117-131-272030-
/O.NEW.KTOP.TO.W.0019.240427T2001Z-240427T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
301 PM CDT Sat Apr 27 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Central Nemaha County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 330 PM CDT.

* At 301 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southwest of Vermillion, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Seneca, Frankfort, Centralia, Wetmore, Corning, Goff, Vermillion,
  Oneida, and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3959 9639 3973 9643 3991 9594 3963 9581
TIME...MOT...LOC 2001Z 248DEG 42KT 3967 9633 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan
4 follow-up statements
917 
WWUS53 KTOP 272007
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
307 PM CDT Sat Apr 27 2024

KSC117-131-272030-
/O.CON.KTOP.TO.W.0019.000000T0000Z-240427T2030Z/
Nemaha-Marshall-
307 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL
NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

At 307 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Vermillion, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Seneca, Centralia, Wetmore, Corning, Goff, Vermillion, Oneida, and
Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3960 9631 3961 9631 3975 9637 3991 9594
      3963 9581
TIME...MOT...LOC 2007Z 248DEG 42KT 3970 9624 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan
129 
WWUS53 KTOP 272015
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
315 PM CDT Sat Apr 27 2024

KSC117-272024-
/O.CAN.KTOP.TO.W.0019.000000T0000Z-240427T2030Z/
Marshall-
315 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Kansas.

&&

LAT...LON 3963 9581 3962 9619 3969 9622 3980 9624
      3991 9594
TIME...MOT...LOC 2014Z 249DEG 41KT 3971 9615 

$$

KSC131-272030-
/O.CON.KTOP.TO.W.0019.000000T0000Z-240427T2030Z/
Nemaha-
315 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL
NEMAHA COUNTY...

At 314 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Centralia, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Seneca, Centralia, Wetmore, Corning, Goff, and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3963 9581 3962 9619 3969 9622 3980 9624
      3991 9594
TIME...MOT...LOC 2014Z 249DEG 41KT 3971 9615 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan
590 
WWUS53 KTOP 272022
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
322 PM CDT Sat Apr 27 2024

KSC131-272030-
/O.CON.KTOP.TO.W.0019.000000T0000Z-240427T2030Z/
Nemaha-
322 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL
NEMAHA COUNTY...

At 322 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Centralia, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Seneca, Centralia, and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3967 9610 3983 9617 3991 9594 3968 9583
TIME...MOT...LOC 2022Z 248DEG 42KT 3975 9603 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan
310 
WWUS53 KTOP 272029
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
329 PM CDT Sat Apr 27 2024

KSC131-272039-
/O.EXP.KTOP.TO.W.0019.000000T0000Z-240427T2030Z/
Nemaha-
329 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR CENTRAL NEMAHA COUNTY WILL EXPIRE AT 330
PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Kansas.

&&

LAT...LON 3967 9610 3983 9617 3991 9594 3968 9583
TIME...MOT...LOC 2029Z 248DEG 42KT 3977 9596 

$$

Flanagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 12:51 PM CDT, 2 hours 10 minutes earlier. Its key messages:

  • -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing.
Area forecast discussion, Apr 27, 12:51 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1251 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

-Strong to severe thunderstorms remain in the forecast today with
 all modes of severe weather possible.

-A few strong storms could develop again tomorrow in eastern KS as a
 front continues to move through the area.

-Most days next week have at least low end POPs with an active
 pattern continuing.

&&

.DISCUSSION...
Issued at 344 AM CDT Sat Apr 27 2024

Water vapor imagery and mid level chart analysis show a lead mid-
level system progressing northward into the Upper Midwest, with
another digging across the Four Corners region early today. At the
surface, one sfc low is centered over southern Minnesota with
another remaining near where OK/TX/NM meet. In between, a frontal
boundary is positioned across northeast and central KS with a
dryline evident from western OK into north-central TX. Strong
southerly moisture transport will continue to advect higher
moisture back into the area this morning while the surface
boundary retreats back to the north as a warm front. 08Z
mesoanalysis shows 1500-2000 J/kg of CAPE remaining in place
over the forecast area with quite a bit of CIN also evident.
Stratus that develops with low level moisture increase early
today will erode by early afternoon, allowing any lingering cap
to disappear.

Discerning the convective evolution of storms today is the main
forecast challenge. Have slight chances for a few elevated storms
this morning in the axis of moisture advection near the retreating
boundary. More robust convection could then develop south of the
area as instability builds and the jet increases aloft. That
activity would then track northward into the CWA. Convective
initiation could concurrently occur along the warm front across
northern and north-central KS this afternoon. As previously
advertised, the environment will be supportive of significant
severe weather due to upwards of 3000 J/kg of uninhibited
SBCAPE, 0-3km SRH increasing to above 200 m2/s2 and deep layer
shear values around 50 kts. Thus, very large hail, damaging
winds and tornadoes will all be possible. Heavy rainfall could
also occur and a Flood Watch remains in effect across eastern
KS. Activity should wane into the late evening and overnight
hours. However, a few CAMs are showing the possibility of
additional development of non-severe elevated storms overnight
with additional mid-level PVA.

On Sunday, the main trough axis will remain west of the area while
the surface low moves into southeast Nebraska. A trailing cold front
will work through northeast KS during the afternoon. Instability
will again increase east of the boundary, which could lead to the
development of a few more storms in far eastern KS. Instability
and shear will not be as impressive as today, but there should
be enough to lead to at least a marginal risk for severe weather.
Once the front makes it east of the area, dry weather is
expected for at least a brief time early in the workweek. POPs
increase again on Tuesday when another surface boundary may move
through the region. Temperatures stay warm through next week
but most days come with at least low end POPs as an active
synoptic pattern continues.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1250 PM CDT Sat Apr 27 2024

Main aviation concern is with thunderstorms in the first half of
the period, which have the potential to be severe. Storms have
already developed along a line from Salina to Sabetha near the
warm front. These may stay just north of the MHK terminal
initially, but with additional storms expected to move in from
south central KS and more development possible in the warm
sector, have gone ahead with a tempo TSRA at MHK for a few hours
this afternoon. Otherwise, storms should continue to move east
toward the Topeka terminals later this afternoon into the
evening, although guidance remains mixed on exactly when and how
quickly they move into east central KS. With this in mind,
amendments will need to be made as necessary. It's tough to
pinpoint any point in time when there could be any breaks in
convection through the evening and overnight, though there
should be an end to the activity by early morning. MVFR cigs
look to make a return late tonight, likely not scattering until
after this period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for KSZ011-KSZ012-KSZ023-
KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, Apr 27, 4:12 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
412 AM CDT Sat Apr 27 2024

KSZ011-012-023-024-026-037>040-054>056-058-059-280915-
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
412 AM CDT Sat Apr 27 2024

...FLOOD WATCH REMAINS IN EFFECT FROM NOON CDT TODAY THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to occur this afternoon and
evening with very large hail, damaging winds and tornadoes all
possible. Additional rounds of heavy rainfall could also lead to
flooding across east central and northeast Kansas. So a flood watch
has been posted from noon today through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>022-034>036-280915-
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
412 AM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to occur this afternoon and
evening with very large hail, damaging winds and tornadoes all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 27, 2:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
235 PM CDT Sat Apr 27 2024

KSZ022-023-035>038-272030-
Wabaunsee-Geary-Pottawatomie-Dickinson-Riley-Morris-
235 PM CDT Sat Apr 27 2024

...GUSTY SHOWERS WILL IMPACT DICKINSON...GEARY...SOUTHERN RILEY...
NORTHERN MORRIS...WEST CENTRAL WABAUNSEE AND SOUTH CENTRAL
POTTAWATOMIE COUNTIES THROUGH 330 PM CDT...

At 232 PM CDT, emergency management reported strong non-thunderstorm
wind gusts of 50-55 mph across Dickinson County. Minor wind damage
was observed in this area as well as a blown over tractor trailer.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Emergency management.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manhattan, Junction City, Abilene, Ogden, Grandview Plaza, Chapman,
Solomon, Enterprise, St. George, White City, Alta Vista, Dwight,
Woodbine, Carlton, Talmage, Moonlight, and Volland.

This includes Interstate 70 between mile markers 267 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for central,
northeastern and east central Kansas.

&&

LAT...LON 3893 9737 3902 9737 3927 9639 3882 9640
      3866 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 1934Z 221DEG 20KT 3905 9664 3883 9732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Apr 27, 2:41 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
241 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Non-Tstm Wnd Gst 5 SSE Milford           39.10N 96.88W
04/27/2024  E60 MPH          Geary              KS   Trained Spotter

&&

JP
Local storm report, Apr 27, 2:43 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
243 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Non-Tstm Wnd Gst 5 N Grandview Plaza     39.10N 96.80W
04/27/2024  M68 MPH          Riley              KS   ASOS

            Fort Riley.

&&

JP
Local storm report, Apr 27, 2:48 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
248 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tornado          4 NW Goff               39.70N 95.98W
04/27/2024                   Nemaha             KS   Emergency Mngr

            Tornado reported by EM.

&&

kc
Local storm report, Apr 27, 2:57 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
257 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tornado          4 N Goff                39.72N 95.93W
04/27/2024                   Nemaha             KS   Emergency Mngr

            Tree damage to a line of trees with limbs
            torn off trees about 3 inch limbs reported
            from healthy trees.

&&

BD
Local storm report, Apr 27, 2:59 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
259 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Non-Tstm Wnd Gst 3 NE Ogden              39.14N 96.67W
04/27/2024  M63 MPH          Riley              KS   ASOS

            MHK ASOS.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:37 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley38 min
Apr 27, 12:59 PM CDTTornado WarningTOPClay, Riley31 min
Apr 27, 1:23 PM CDTTornado WarningTOPPottawatomie, Riley37 min
Apr 27, 1:46 PM CDTTornado WarningTOPBrown29 min
Apr 27, 1:55 PM CDTTornado WarningTOPMarshall, Pottawatomie35 min
Apr 27, 2:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington36 min
Apr 27, 2:14 PM CDTTornado WarningTOPJackson, Nemaha, Pottawatomie46 min
Apr 27, 2:35 PM CDTSpecial Weather StatementTOPDickinson, Geary55 min
Apr 27, 2:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris37 min
Apr 27, 2:55 PM CDTTornado Warning Tornado observedTOPBrown, Nemaha49 min
Apr 27, 3:00 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage45 min
Apr 27, 3:46 PM CDTSpecial Weather StatementTOPOsage, Shawnee29 min
Apr 27, 4:51 PM CDTHigh Wind WarningTOPPottawatomie, Riley, Wabaunsee2 hr
Apr 27, 6:19 PM CDTSevere Thunderstorm WarningTOPAnderson41 min
Apr 27, 6:59 PM CDTSevere Thunderstorm WarningTOPAnderson16 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.